South Carolina, 2012Flash Flooding in South Carolina, June 24, 2012
June 24, 2012 · NWS CAE · 3 events in 1 county or zone
Nearly stationary thunderstorms produced some flash flooding in portions of Kershaw county where rainfall rates of up to an inch an hour occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nearly stationary thunderstorms produced some flash flooding in portions of Kershaw county where rainfall rates of up to an inch an hour occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 24, 1:32 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 24, 1:32 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT SUN JUN 24 2012
.SYNOPSIS...
TROPICAL STORM DEBBIE IS IN THE GULF OF MEXICO AND FUTURE MOVEMENT
IS HIGHLY UNCERTAIN. A WEAK SURFACE TROUGH ACROSS THE REGION WILL
BE A FOCUS FOR SCATTERED THUNDERSTORMS INTO MONDAY. A WEAK FRONTAL
BOUNDARY WILL PUSH SOUTH OF THE REGION LATE MONDAY NIGHT WITH
DRIER AND SLIGHTLY COOLER AIR FOR TUESDAY AND WEDNESDAY. ANOTHER
WARMING TREND WILL DEVELOP THURSDAY INTO THE WEEKEND WITH
TEMPERATURES ABOVE NORMAL.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGHINESS OVER THE REGION WITH MODEL INDICATIONS OF AN
UPPER IMPULSE MOVING SE INTO THE REGION TODAY...THOUGH MAINLY
JUST TO OUR NORTH. SURFACE ANALYSIS INDICATES WEAK TROUGH
STRETCHING ACROSS THE NORTH CENTRAL FA. SPC MESOANALYSIS INDICATES
BETTER MOISTURE TODAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS
DEVELOPING ON RADAR...MAINLY OVER THE NORTH AND NORTH CENTRAL
FORECAST AREA...ALONG THE SURFACE TROUGH AND ALONG A DIFFERENTIAL
HEATING BOUNDARY. THINK GOOD CHANCE POPS CONTINUE TO LOOK GOOD.
LOCAL 00Z WRF MODEL RUN INDICATED CONVECTION SHIFTING
SOUTH INTO THE SOUTHERN FA LATER TODAY AND THIS EVENING. CONFIDENCE
OF CONVECTION SPREADING TO THE SOUTHERN FA SOMEWHAT
LIMITED BY THE LOCATION OF THE SURFACE TROUGH TO THE NORTH..AND
EXISTING CONVECTION TO THE NORTH DRIFTING SLOWLY NORTH...AND
INSOLATION ACROSS THE SOUTH IMPEDED SOME BY HIGH LEVEL CLOUD COVER
FROM TS DEBBY. SO...CONCENTRATED HIGHER POPS ACROSS THE NORTH/NORTH
CENTRAL IN THE NEAR TERM. MODERATE TO STRONG INSTABILITIES DEVELOPING
TODAY. SPC HAS REGION IN SLIGHT RISK SEVERE TODAY. STORMS EXPECTED
TO SHOW LITTLE MOVEMENT...SO WILL HAVE TO WATCH FOR LOCALLY HEAVY
RAINFALL POTENTIAL.
TS DEBBY IN THE GULF OF MEXICO...FORECAST TO MOVE SLOWLY WEST.
FORECAST MOVEMENT IS HIGHLY UNCERTAIN. SOME HIGH CLOUDINESS
ASSOCIATED WITH THE SYSTEM MAY DRIFT INTO PORTIONS OF THE
FA...THOUGH A NW UPPER FLOW OVER OUR REGION MAY KEEP THE BULK OF
IT SUPPRESSED JUST TO OUR SOUTH. HOWEVER...LATEST SATELLITE TRENDS
SHOW A LOT OF IT GETTING INTO THE SOUTHERN FA.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
CONFIDENCE IN THIS FORECAST IS VERY LOW DUE TO UNCERTAINTY IN THE
MOVEMENT OF TS DEBBIE AND FRONTAL BOUNDARY APPROACHING FROM THE
NORTH.
TROPICAL STORM DEBBIE IS IN THE GULF OF MEXICO AND FORECAST TO
DRIFT SLOWLY TO THE WEST. FORECAST MOVEMENT AND SPEED IS HIGHLY
UNCERTAIN AT THIS TIME AS MODELS DIFFER QUITE A BIT. A WEAK
BOUNDARY IS FORECAST TO MOVE OVER THE AREA FROM THE NORTH ON
TUESDAY. MODELS NOT IN AGREEMENT ON HOW FAR SOUTH THIS BOUNDARY
WILL PROGRESS. AT THIS TIME WILL KEEP SLIGHT CHANCE TO CHANCE POPS
OVER THE AREA THROUGH TUESDAY. FORECAST TEMPS ON MONDAY IS FOR LOW
90S AND ON TUESDAY UPPER 80S ASSUMING FRONTAL BOUNDARY PRESSES
SOUTH ACROSS THE AREA.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UNCERTAINTY IN THE EXTENDED PERIOD DUE TO POSSIBLE INFLUENCE OF
TROPICAL MOISTURE IN THE GULF OF MEXICO. HOWEVER ENSEMBLE MEAN
KEEPS MOISTURE AWAY FROM THE REGION.
UPPER TROUGH ALONG THE SOUTHEAST COAST WEDNESDAY WILL MOVE EAST
AND AN UPPER RIDGE WILL BUILD OVER THE AREA THURSDAY THROUGH
SATURDAY. ENSEMBLE MEAN 850 MB TEMPS ARE QUITE WARM ... 22 TO 23
DEG C WHICH WOULD MEAN IT WILL GET HOT WITH TEMPS IN THE UPPER 90S
TO NEAR 100. EXPECT MAINLY ISOLATE DIURNAL THUNDERSTORMS DUE TO
UPPER RIDGING WITH POPS INCREASING SOME OVER THE WEEKEND AS RIDGE
AXIS MOVES SLOWLY EAST.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WEAK SURFACE TROUGH EXTENDING ACROSS THE NORTH/CENTRAL FA. SPC
MESOANALYSIS INDICATES BETTER MOISTURE TODAY. EXPECTING SCATTERED
THUNDERSTORMS TO DEVELOP. LATEST RADAR INDICATES SCATTERED SHOWERS
AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF THE
NORTHERN AND CENTRAL FORECAST AREA...INCLUDING NEAR AND JUST NORTH
OF CAE/CUB. WILL INCLUDE A NEAR TERM VCTS/CB CLOUD GROUP AT
CAE/CUB. OTHERWISE...CONFIDENCE MAY BE A LITTLE TOO LOW TO INCLUDE
MENTION IN THE OTHER TAFS. WILL MONITOR TRENDS AND LATEST GUIDANCE
AND AMEND TAFS IF NECESSARY. RADIATION FOG OR STRATUS POTENTIAL
LATE TONIGHT/MONDAY MORNING MAY BE DEPENDENT ON EXTENT OF MID AND
HIGH LEVEL CLOUD COVER FROM PREVIOUS CONVECTION OR FROM TS DEBBY.
WILL CONCENTRATE MORE ON THAT POTENTIAL AND WILL HAVE HIGHER
CONFIDENCE OF THAT IN LATER TAF ISSUANCES. FOR NOW WILL MAINTAIN
MVFR MENTION IN A TEMPO GROUP AT FOG PRONE AGS/OGB.
EXTENDED AVIATION OUTLOOK...POTENTIAL FOR LATE NIGHT/EARLY MORNING
FOG...AND A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS..CAN BE EXPECTED THROUGH TUESDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 24, 3:04 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT SUN JUN 24 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
404 AM EDT SUN JUN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
INTO TONIGHT IN WARM AND UNSTABLE AIRMASS. A FEW STORMS MAY BECOME
STRONG TO SEVERE...WITH DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 12:33 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
133 PM EDT SUN JUN 24 2012
SCZ020-021-027-028-241830-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-
133 PM EDT SUN JUN 24 2012
...SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL
IMPACT PORTIONS OF FAIRFIELD...LEXINGTON...NEWBERRY AND RICHLAND
COUNTIES THROUGH 230 PM EDT...
AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS...ALONG A LINE EXTENDING FROM PEAK TO FORT
JACKSON...MOVING NORTHEAST AT 5 MPH.
THESE SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAIN. A REPORT OF RAINFALL AMOUNTS OF ONE INCH IN THE PAST
HALF HOUR WAS RECEIVED IN THE BALLENTINE AREA.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LITTLE MOUNTAIN...PEAK...CHAPIN...IRMO...AND COLUMBIA.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3411 8076 3407 8073 3408 8069 3398 8102
3419 8152 3433 8130
TIME...MOT...LOC 1730Z 245DEG 3KT 3421 8134 3406 8081Special weather statement, Jun 24, 12:37 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT SUN JUN 24 2012
SCZ015-016-022-241830-
CHESTERFIELD-KERSHAW-LANCASTER-
137 PM EDT SUN JUN 24 2012
...SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL
IMPACT PORTIONS OF CHESTERFIELD...KERSHAW AND LANCASTER COUNTIES
THROUGH 230 PM EDT...
AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NEARLY STATIONARY SHOWERS AND THUNDERSTORMS...FROM NEAR LAKE
WATEREE...EAST TO NEAR WESTVILLE...AND KERSHAW.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HEATH SPRINGS...KERSHAW...WESTVILLE...JEFFERSON...BETHUNE...AND
MCBEE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3459 8083 3465 8023 3446 8018 3431 8069
TIME...MOT...LOC 1735Z 270DEG 0KT 3449 8073 3456 8030
Flash Flood, Kershaw
- When
- June 24, 3:30 PM EST to 4:00 PM EST
- Where
- Kershaw County, 0.9 mi SE of Kirkland to 1.07 mi ESE of Kirkland
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 34.290, -80.610
Sink hole developed in the Kirkland Street area from flooding caused by heavy rain.
Flash Flood, Kershaw
- When
- June 24, 3:30 PM EST to 4:00 PM EST
- Where
- Kershaw County, 2.37 mi NNE of Lugoff to 2.09 mi W of Camden
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 34.250, -80.650
Sheriff reported cars flooded out in the Walmart parking lot on Dekalb Street.
Flash Flood, Kershaw
- When
- June 24, 3:57 PM EST to 4:00 PM EST
- Where
- Kershaw County, 0.57 mi E of Camden Woodward Arpt to 0.65 mi SSE of Camden Woodward Arpt
- Cause
- Heavy Rain
- Reported by
- AWOS
- Coordinates
- 34.280, -80.560
Automated observing station at Woodward Field in Camden reported 2.01 inches of rainfall in about 1 hour and 40 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, June 24 to 30, 20126 deaths · 8 injured · $27 million · EF2 · 40 events
- Tornadoes and Damaging Wind in Florida, June 24 to 26, 20121 death · $50,000 · EF0 · 7 events
- Heat in Arkansas, June 24 to 30, 20121 death · 1 event
- Heat in Missouri, June 24, 20121 death · 1 event
- Rip Current in Alabama, June 24, 20121 death · 1 event
- Tropical Storm and Flash Flooding in Florida, June 24 to 28, 2012$1.8 million · 50 kt wind · 34 events
- Hail and Damaging Winds in Montana, June 24, 20121 injured · $184,000 · 1 in hail · 21 events
- Tornadoes and Damaging Wind in Florida, June 24, 2012$65,000 · EF0 · 11 events
- Hail and Damaging Winds in North Carolina, June 24, 20121 injured · $53,000 · 1 in hail · 5 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 24 to 25, 201258 kt wind · 27 events
- Excessive Heat in Kansas, June 24 to 30, 201223 events
- Damaging Winds in Mississippi, June 24, 2012$25,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378933, 378936, 378934.